Log in to post a reply
Jul 8, 2015 08:11AM
Jul 8, 2015 08:32AM
Vangogh: I also have the balance disorder, vestibular nerve damage (both sides), and nystagmus. I'm desperate for a doctor that might know how to help--don't suppose you're in the Midwest? I do have hearing loss, but it is mild and above the pitch of human speech so it is not a bother. I also experience "hyperacussis," which Sue mentioned. I am particularly susceptible to a certain pitch of sound. When someone sneezes I about jump out of my seat. The sound of pots and pans, or dishes sends me into a tizzy. I can't stand to put away my dishes. The dizziness can be pretty debilitating. Moving my head and/or eyes has gotten worse and worse over the years. I acclimated to it and can drive better now, but I can't bed over or lift things without extreme problems--daily life is difficult. But all these things are only minor nuisances when compared to the daily PAIN that has made me feel completely debilitated. It is constant and extreme and I have not found anyone who can help with that.
So I thought I'd update my current status. I developed tinnitus during Tamoxifen or Aromasin treatment (so it could have been either, or the chemo --see below), and I am now 10 years post cancer diagnosis and about 5 years after having ANY kind of treatment. I still have 24/7 tinnitus-high pitched cicada type sound. I was only stage 1, so I quit chemo after one treatment (at the time, and with the oncologist I was assigned, I wasn't given a choice whether or not I had to take it) because I did not like the risk:benefit (for ME). I switched oncologists and she told me the anti-hormonal meds were far more important for someone with my diagnosis, so I blindly jumped into the treatment. I wish I had spent more time thinking about long term effects. I do not hesitate to say that I am SO much worse today, on a daily basis, than I feel I would have been if I had opted for surgery alone. Quality of life is horrid. I have been unable to work, and had to close a successful business I had for 20 years. I discovered a very low vitamin D level and began taking supplements. This oddly seemed to nearly eliminate my migraine "aura" (visual disturbances). My thought is that our body uses D like a hormone, and it must help settle my odd hormone status (taking the pills, then going through menopause, etc), and mitigate some of the migraine symptoms. I have a LONG story as to why I know migraines must be hormone related--I'll spare you. But taking those anti-hormone meds FRIED my system. But, even though I now have very few severe "auras," (I had them to the point I could not understand written words, didn't recognize my daughter's name, etc.), I do sill have multiple (or one constant) debilitating headaches each and every day, no medicines help them (I've been to SO many doctors and tried SO many things), and they are EVERY SINGLE DAY.
I have taken some college courses to try and retrain myself so I can get a job, now that my business is gone. I can take the courses because they are distance-education, so I can work when I AM ABLE to work. But I hold little hope for that. I've tried a few temporary, daily type jobs, but I fail miserably and am in pain all the time. I have no job, am running out of savings, in extreme pain every day, and don't know what to do at this point. I've now done the VRT therapy twice (to try and help the dizziness). The second therapist said the first didn't know what they were doing (typical answer). I've even gone to a chiropractor, an ortho, multiple neurologists (some of whom specialize in balance and migraines), my GP of course - and no one knows what to do. I have two MRIs about three years ago, both were negative. But my head is about to explode every day and I'm at my wits end. I tried several migraine meds--no help. One thing that does help if I only take it once in awhile is DECONGESTANTS!!! This makes NO sense to me, but I do know they constrict blood vessels. Perhaps they just target the ones that are involved in my pain. If I take one of these, and about 4 extra-strength Tylenol, I can work for a few hours. But surely there is some way to find out why all my cranial nerves seem to be causing me so much pain/problem. I know I have vestibular nerve problems, and my migraine "auras" can involve a numb tongue, and my pain is in the occipital nerve area of the top/back of my head, and I get nauseated (vagus). It's like there is a swelling affecting several of the nerves. I assume that is the vasodilation.
I am mean and grumpy all the time, and no one wants to be around me because I am always in pain and grumbling or sleeping with ice packs. But I don't know how to fix it. I never used to be this way and it's ruining my life. Surely someone knows that these meds caused this damage because it couldn't be anything else. Is there no one who knows if anything can be done to return to a life without constant pain? Honestly, it was NOT worth it.
From http://www.breastcancer.org/research-news/20110309 : Anthracycline chemotherapy medicines such as Adriamycin (chemical name: doxorubicin) can damage the part of the inner ear (vestibular system) that helps you maintain balance (this damage is called vestibular ototoxicity).
Age 46 at dx. Initial finding 1.8 cm. MRI found a 2nd, smaller primary tumor in same breast the day before mastectomy ("close to, but not touching chest wall"). Stopped chemo after 1 treatment due to unease with risk:benefit ratio.
4/1/2005, IDC, Right, 1cm, Stage IA, Grade 2, 0/3 nodes, ER+/PR+
4/30/2005 Mastectomy: Right
6/30/2005 AC + T (Taxol)
12/31/2005 Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone)
12/31/2007 Aromasin (exemestane)